North Dakota, 2006

Damaging Wind in North Dakota, April 27, 2006

April 27, 2006 · NWS BIS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 27, 2:30 AM CST, 10 hours 35 minutes earlier.

Area forecast discussion, Apr 27, 2:30 AM CST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT THU APR 27 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
AN UPPER LEVEL TROUGH AND COLD POOL IS PROGGED TO SLOWLY DRIFT
ACROSS OUR FORECAST AREA TODAY AND TONIGHT...AND LINGER OVER THE RED
RIVER VALLEY ON FRIDAY. BY SATURDAY MORNING THE SURFACE LOW HAS
STRENGTHENED AND DEVELOPED ITS CENTER OVER THE SOUTHERN PLAINS WITH
AN INVERTED TROUGH EXTENDING NORTHWARD TO EASTERN NORTH DAKOTA.
MEANWHILE THE ASSOCIATED UPPER LEVEL LOW HAS CUT OFF FROM THE MAIN
FLOW OF THE WESTERLIES. THIS SCENARIO WILL KEEP A CHANCE OF SHOWERS
AND THUNDERSTORMS OVER THE ENTIRE FORECAST AREA TODAY THROUGH
FRIDAY...THEN OVER CENTRAL NORTH DAKOTA FRIDAY NIGHT...AND IN THE
JAMESTOWN AREA ON SATURDAY.

LOWERED MAX TEMPS FOR FRIDAY AND SATURDAY OVER EASTERN PORTIONS OF
CENTRAL NORTH DAKOTA AS CLOUDS WILL PERSIST IN THIS AREA WITH THE
CHANCE OF SHOWERS/THUNDER.

.LONG TERM...SUNDAY THROUGH THURSDAY
MODELS FARILY CONSISTENT MOVING SHORTWAVE ALONG U.S. AND CANADIAN
BORDER EARLY NEXT WEEK. THIS SYSTEM MAIN FEATURE IN EXTENDED PERIODS.
ATMOSPHERE APPEARS DRY WITH SYSTEM AND MODELS PRODUCE ONLY NARROW BAND
OF FRONTAL PRECIP AS IT MOVES THROUGH THE NORTHERN PLAINS...SO ONGOING
CHANCE POPS STILL LOOK REASONABLE. LITTLE CHANGE TO CURRENT GRIDS.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JV/HW
Hazardous weather outlook, Apr 27, 4:19 AM CST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
519 AM CDT THU APR 27 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
519 AM CDT THU APR 27 2006 /419 AM MDT THU APR 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Bismarck radar (KBIS), 11 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morton

When
April 27, 1:05 PM CST to 1:08 PM CST
Where
Morton County, 5 mi S of Mandan
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.767, -100.900

Based on pictures taken of the event it was a gustnado. The event occurred on the gust front (forward outflow) of a line of convection. The small whirlwind had rotation that spun dust upward from the ground toward the sky. There was no damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503997.